Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 5, 2002, 5:52 PM EDT for Gallia County, Ohio. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2002, 5:52 PM EDT (21:52 UTC)
- Expired
- Aug 5, 2002, 6:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Gallia County, OH
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:00 PM EDT | Thunderstorm Wind | Bidwell, OH | Several trees and large branches fell along Route 850. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS51 KRLX 052152 SVRRLX OHC053-052215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 551 PM EDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GALLIA COUNTY IN SOUTHEAST OHIO... * UNTIL 615 PM EDT... * AT 547 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF RIO GRANDE...MOVING SOUTHEAST AT 25 MPH. --CALL TO ACTION--HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT MON AUG 5 2002 ********************************************************************* 230 PM EDT MON AUG 5 2002 TONIGHT THROUGH WEDNESDAY NIGHT... WAVE GOODBYE TO THE HEAT WAVE. TIL HAVING FRONT NEAR A EKN-CRW-HTS LINE AROUND 05Z TUESDAY. THINKING MAIN TRW ACTION WELL AHEAD OF FRONT...WITH CHC OF LINGERING SHOWERS UNTIL AN HOUR TO 2 AFTER FRONTAL PASSAGE. STILL THINKING MAIN THEME TO COOLING THUNDERSTORMS IS THE DOWNPOURS AND LIGHTNING. COULD HAVE SOME DOWNRUSH OF WIND FM THE TALL STORMS. T WATCH AS FAR SOUTH AT HTS-CRW VCNTY TIL 01Z. WILL LEAVE 30 POP IN EXTREME SRN COUNTIES FOR MRNG COMMUTE...OTRW DRYING. DEW POINTS WILL PBLY NOT LWR TIL 15Z FOR CRW ON S. NO BIG CHANGES TO DRY PATTERN FOR TUE NGT INTO WED. HARD TO FIGURE WHICH DAY (TUE OR WED) WILL BE WARMER...FAIRLY CLOSE. SAME DEAL ON MINS FOR TUE NGT AND WED NGT. CONTINUE 40S IN MTNS. THURS THROUGH MONDAY...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER THROUGH THE EXTENDED RANGE. MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH SATURDAY WITH KEEP THE REGION HIGH AND DRY. TEMPS GUIDANCE (MEX/FMR) GETTING INTO BETTER AGREEMENT THAN IN PREVIOUS DAYS. SHOULD SEE GRADUAL MODERATION OVER THE PERIOD BACK TO MORE NORMAL TO SLIGHTLY ABOVE NORMAL READINGS BY THE END OF THE PERIOD. HAVE INTRODUCED POPS FOR MONDAY AS SYSTEM APPROACHES FROM THE MIDWEST AND SOUTHERLY FLOW RETURNS ON BACK SIDE OF THE HIGH. QUITE A BIT OF UNCERTAINTY WITH THE MODELS ON THE TIMING. IT IS POSSIBLE THAT SOME SHOWERS COULD ARRIVE AS EARLY AS SUNDAY...BUT WILL KEEP THE WEEKEND DRY FOR NOW. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. END / BATTY+ESS ********************************************************************* 1030 AM EDT MON AUG 5 2002 WILL BASE FCST ON FNT RCHG EKN-CRW-HTS LINE ARND 05Z TUESDAY. WILL RAISE POPS INTO LKLY FOR EKN VCNTY THIS EVENING. LOCALIZED DOWNPOURS WITH STORMS LATE THIS AFTN AND THIS EVENING...WILL ADD TO FCST. BUT MOST AREAS ARE DRY AND STREAMS CAN HANDLE 2.5 INCHES. OF COURSE U GET THE STREET AND URBAN FLOODING WITH DOWNPOURS. UNLESS TRAINING DVLPS STREAMS SHOULD BE ABLE TO HANDLE THE RAIN. ACTUALLLY MOST AREAS NEED RAIN...SPCLY WITH MORE DRY WX IN WAKE OF FRONT. HAZE EVIDENT WITH INCREASING MSTR AHEAD OF FRONTAL ZONE. WILL ADD TO SVRL ZONES. MAX TEMP SHOULD BE A FEW DEGS LWR THAN SUN ACRS NRN ZONES AS CLDS INCR. WITH TALL STORMS CAN NOT RULE OUT A BOX. TOOK OUT LINGERING THUNDERSTORM IN VA ZONES TUE MRNG...JUST MENTIONED A CHANCE OF A LINGERING SHOWER EARLY. ********************************************************************* 300 AM EDT MON AUG 05 2002 ...TODAY THROUGH THE DAY TUESDAY... A MAJOR CHANGE IN THE WEATHER PATTERN TO OCCUR THIS PERIOD. MODELS ARE IN GOOD AGREEMENT ON MOVING STRONG COLD FRONT THROUGH THE AREA TONIGHT. MODEL POPS FOR PRECIPITATION WITH THE FRONT ARE NOT THAT HIGH AS IT TAKES MOST OF UPPER SUPPORT WITH SURFACE WAVE THAT PASSES TO THE NORTH TODAY BEFORE COLD FRONT DROPS DOWN. HOWEVER...MODEL POPS ARE USUALLY POOR IN A SUMMERTIME PATTERN...ESPECIALLY IN THE MOIST AND UNSTABLE ATMOSPHERE WE HAVE IN PLACE AHEAD OF A STRONG FRONT. THUS...WILL GO WITH GOOD CHANCE OF THUNDERSTORMS BEGINNING IN THE NORTH LATER THIS AFTERNOON...THEN SHIFT IT SOUTHWARD WITH THE FRONT TONIGHT. MORNING SHOWER IN THE FAR SOUTH TUESDAY MORNING...OTHERWISE MOSTLY SUNNY ACROSS THE REGION WITH A NORTH WIND AS CANADIAN HIGH PRESSURE DROPS SOUTHWARD. PREFER WARMER MOS GUIDANCE...SINCE THIS IS AUGUST AFTER ALL...BUT THIS WILL STILL LEAD TO BELOW NORMAL TEMPERATURES ON TUESDAY. ...TUESDAY NIGHT THROUGH SUNDAY... CANADIAN HIGH PRESSURE DROPS SOUTH INTO THE AREA AND THEN ONLY SLOWLY MOVES EAST THROUGH THE PERIOD. DRY CONDITIONS WITH BELOW NORMAL TEMPERATURES...ESPECIALLY AT NIGHT...WILL BE THE RULE WEDNESDAY AND THURSDAY. TEMPERATURES WILL THEN MODIFY FRIDAY THROUGH SUNDAY AS AUGUST SUNSHINE WORKS ON THE AIRMASS...BUT NIGHTS WILL STILL BE RATHER COOL. AGAIN...ALTHOUGH MODELS PROBABLY OVERDOING COOLING SOMEWHAT...TEMPERATURES WILL STILL BE BELOW NORMAL FOR THE FIRST PART OF THE PERIOD. ******************************************************************* 700 PM EDT SUN AUG 04 2002 WITH AIR MASS VIRTUALLY THE SAME ON MONDAY...WILL UPDATE FORECAST TO ADD AFTERNOON THUNDERSTORMS IN THE SOUTHERN COUNTIES. WILL ALSO UPDATE THE FORECAST LATER IN THE EVENING ONCE ALL THE THUNDERSTORMS DIE...TO REMOVE EVENING WORDING. *********************************************************************
In the hours before
Local storm report, Aug 5, 5:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT MON AUG 05 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0548 PM OAK HILL OH .75 INCH HAIL
08/05/02 JACKSON EVENT OCCURRED BETWEEN
0533 PM AND 0548 PMNearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.